Docetaxel and Carboplatin side effects - Advanced Prostate...

Advanced Prostate Cancer

13,702 members16,790 posts

Docetaxel and Carboplatin side effects

Loves2golf profile image

On Thursday 9-10, my husband had his first treatment with Docetaxel and Carboplatin. I was expecting him to be feeling some side effects, but he is doing great! Is this unusual? Since no other drug has had any effect on his cancer, I'm afraid these drugs are having no effect on him.

17 Replies

Drug combo should work. Side effects are cumulative and should get more pronounced with following treatments. Don't bother with PSA till after cycle 4 or so, as they may be very misleading before cycle 5.

Loves2golf profile image
Loves2golf in reply to Shooter1

Thanks, Shooter! So helpful to know what to expect.

oilcan4 profile image
oilcan4 in reply to Loves2golf

My husband had his 2nd treatment of Taxotere and his PSA went up from 60 to 75. Liked your comment not to bother with PSA for another 2 or 3 treatments. I was worried.

Don't look a gift horse in the mouth!

They give him drugs to counteract the side affects. Generally what I’ve heard and experienced is days 3 and 4 are the worst but not that bad. I worked and forced myself to exercise and get fresh air. Really helps. And water water water before and after.

Schwah.

Glad to hear this; agree with TA! I began with 3 docetaxel and then have had carboplatin added (at my request) to the last 4 dosings. Right now my plan is to go towards nine of docetaxel, which will mean 6 of carboplatin. My general (supervising) oncologist wanted to stop at 6 docetaxel, but agreed to extend to 9 at my request. Side effects have been somewhat cumulative although the later addition of carboplatin is certainly part of that. Prochlorperazine used to handle the nausea; I now use ondansatron. Toe/foot neuropathy is evident. I only wish PSA were going down rather than up!

My advice scans after three treatments. Only way to tell if there in no progression

For me, side effects from docetaxel took a few days to show up. The first couple of infusions weren’t terrible but got progressively worse after 3 or 4, I had a total of 6 infusions.

Ed

Loves2golf profile image
Loves2golf in reply to EdBar

Today is four days out, and he looks stronger than he has in a long time. I think it’s the continuation of getting the Xtandi out of his system. That drug really did him in. Whatever it is, it’s so nice to see a glimmer of the man I used to know.

gregg57 profile image
gregg57 in reply to Loves2golf

Could also be that in addition to him being off Xtandi, the chemo is working to kill the cancer.

With chemotherapy, it's easy to focus on the side effects, but outside of the side effects, you do feel better if it's working. That was my experience.

Loves2golf profile image
Loves2golf in reply to gregg57

You’re giving me some hope!

I had hardly no side effects from chemo, prednisone was added. Loss of hair, dry nails on toes and fingers, drank water like a fish but not that bad of an experience. I followed diet suggestion like not having fried foods, only had to take the anti nausea pill once due to eating something fried, ate alot of protein, fruit and vegs.

The side effects will come unfortunately. The dexamethasone or other steroids given really help with that first infusion but I would predict he would not be feeling that great by day 7-10 post infusion. Everyone is different with what side effects make them feel unwell and also remember that each infusion will add to this with the steroids being less effective. At least this was my experience. He should start losing his hair by next weekend if he has any. Good luck to him and you.

Loves2golf profile image
Loves2golf in reply to Cleodman

His Dr. did have him continue with the prednisone that he was using with Xtandi, although he said he could take half the dosage. Maybe that has helped.

Cleodman profile image
Cleodman in reply to Loves2golf

For sure. After my first infusion I was running and doing a lot of exercise. Looking back I was on a total steroid high but really thought chemo would be a walk in the park. It wasn’t and I did just docetaxel. I can’t imagine doing 2 agents. Chemo is rough. I don’t care what people say. Brace yourselves ok and don’t get disappointed that the way he doing now changes for the worse. Everyone has advice on diet but honestly I don’t think it matters. I did force myself to go to the gym every other day to keep strength up and help with the fatigue.

Wrong focus in my opinion........ celebrate that with systemic treatment, a lot of little bastards are dying. Look chemotherapy is no party, however, you have a disease; face it and then do all in your power to overcome. Surround yourself with positives and shun all negatives.

Side effects? You will have them. Everyone has them when poison is dumped into your body. Face the side effects and move on. It is a negative in life so don’t dwell on them.

To the partners in life: support and do not exacerbate negativity. Know when to leave your hubby alone....... he has enough on his mind. Create a positive environment. Do not take away his manhood. It took a while for my wife and friends to understand when I would simply walk away rather than discuss. It was always on my terms. If anyone said anything similar to, “You poor darling....” I left the room. Listen to his treatment and how he feels, but don’t add anything that could be negative. Finally, if he has the mental acuity and physical strength, let him drive to his weekly treatment appointment, unless he says, “Come with me.” I know you will want answers. Recognize that there may not be any......... for those who pair up and visit the MO, who monopolizes the conversation? Give him the ability to control his life and decision making abilities. Recognize that there may be a point where he can no longer make these types of decisions.

My basis? In 2004, I had nine infusions of Taxotere alternated with with nine infusions of Adrimyacin over a six month period. Coupled with Erustamine alternated with Ketoconozole; plus 30 mg of Prednisone daily.

GD

j-o-h-n profile image
j-o-h-n in reply to gourd_dancer

"My basis? In 2004, I had nine infusions of Taxotere alternated with with nine infusions of Adrimyacin over a six month period. Coupled with Erustamine alternated with Ketoconozole; plus 30 mg of Prednisone daily."

So what did you have for a chaser?

Good Luck, Good Health and Good Humor.

j-o-h-n Monday 09/14/2020 7:53 PM DST

You may also like...